Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 285, NWS Dodge City, KS

July 25, 2001Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2001, 11:21 PM CDT for Kearny County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 25, 2001, 11:21 PM CDT (04:21 UTC)
Expired
Jul 25, 2001, 11:45 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2480 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2480 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS53 KDDC 260421
SVRDDC
KSC093-260445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1121 PM CDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEARNY COUNTY IN SOUTHWEST KANSAS

* UNTIL 1145 PM CDT

* AT 1121 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES NORTH OF DEERFIELD...MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  RURAL KEARNY COUNTY 

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT WHILE LIGHTNING IS IN THE AREA.

LAT...LON 3785 10128 3785 10110 3826 10111 3824 10129

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:00 PM CDT, 8 hours 21 minutes earlier.

Area forecast discussion, Jul 25, 3:00 PM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT WED JUL 25 2001

...PROBLEMS AGAIN TODAY ARE TEMPERATURES AND TIMING/LOCATION OF
CONVECTION...

THE 12Z ANALYSIS PACKAGE SHOWED THE MAIN UPPER LEVEL WAVE TRAIN
ACROSS THE NORTHERN TIER OF STATES FROM VANCOUVER ISLAND EAST
THROUGH MAINE. A NUMBER OF WAVES WERE MOVING EAST IN THE PATTERN
WITH THE STRONGEST CURRENTLY MOVING INTO THE DAKOTAS. A CLOSED UPPER
LOW WAS LOCATED OVER SOUTHERN CALIFORNIA WHILE THE UPPER LEVEL RIDGE
OVER THE SOUTHERN AND CENTRAL CONUS SHOWED ANOTHER DAY OF HEIGHTS A
LITTLE LOWER THAN THOSE OF THE PREVIOUS DAY. THE SOUTHWEST MONSOONAL
MOISTURE PLUME CONTINUED NORTHWARD AROUND THE WEST SIDE OF THE UPPER
RIDGE FROM OLD MEXICO INTO COLORADO THOUGH SATELLITE IMAGERY
INDICATED THAT SOME OF THIS MOISTURE IS NOW BEING DRAWN BACK TO THE
WEST BY THE CLOSED LOW OVER THE SOUTHWEST. LAST NIGHTS MCS WHICH
TRACKED EAST ALONG THE KANSAS NEBRASKA BORDER IS CURRENTLY WEAKENING
OVER IOWA AS IT BECOMES CUT OFF FROM THE MOIST LOW LEVEL INFLOW BY
THE CONVECTIVE COMPLEX OVER MISSOURI. THERMAL ANALYSIS AT H8 AND
SURFACE POTENTIAL TEMPERATURE ANALYSIS INDICATE A CONVECTIVE OUTFLOW
REINFORCED FRONT FROM SOUTHWEST MISSOURI WESTWARD ACROSS SOUTHEAST
AND SOUTH CENTRAL KANSAS TO SOUTH OF DDC AND GCK. IT THEN EXTENDS
WESTWARD AND NORTHWESTWARD INTO COLORADO. THE MORNING DDC SOUNDING
SHOWED A FRONTAL INVERSION JUST OFF THE SURFACE WITH THIS FEATURE
AND THE DDC 88D VWP CURRENTLY SHOWS THE COOLER AIR SLOWLY DEEPENING
OVER SOUTHWEST KANSAS AS THE SURFACE WIND TURNS MORE NORTHEAST IN
RESPONSE TO WARM AIR CYCLOGENESIS OVER SOUTH CENTRAL KANSAS.
INTERESTINGLY, THE DDC 88D WAS OBSERVING AN UNDULAR BORE ALONG THE
TOP OF THE FRONTAL INVERSION NEAR GCK AT 17Z. MODIFYING THE MORNING
DDC SOUNDING FOR EXPECTED AFTERNOON HIGHS ALONG AND SOUTH OF THE
BOUNDARY YIELDS NEARLY 4500 J/KG OF UNCAPPED B+ BUT ONLY VERY WEAK
SHEAR AND PRECIPITABLE WATER FIELDS INDICATE AROUND 1.5 INCHES
AVAILABLE.

ONCE AGAIN THE MODEL INITIALIZATIONS APPEAR TO BE DOING RELATIVELY
WELL WITH THEIR MASS FIELDS ON THE SYNOPTIC SCALE, BUT STRUGGLING
WITH CONVECTIVE FEEDBACK. CHANGES MADE YESTERDAY IN THE ETA 3DVAR,
OBSERVED PRECIPITATION ASSIMILATION, AND LAND-SURFACE PHYSICS MAY
HAVE HELPED. THE ETA APPEARS TO HAVE HAD THE BEST BOUNDARY LAYER
FORECAST YESTERDAY AND IT LOOKS THE MOST PLAUSIBLE OF THE MODELS
AGAIN TODAY IN KEEPING THE SURFACE BOUNDARY FARTHER SOUTH WITH TIME
THAN THE NGM OR AVN. IT ALSO APPEARS TO BE DOING BETTER AT THE 6
HOUR PRECIPITATION. THE RUC40 ALSO APPEARS QUITE REASONABLE AND WILL
FOLLOW THE TREND OF THESE TWO MODELS FOR THE FORECAST.

FOR TONIGHT WILL LOOK FOR CONVECTION TO DEVELOP FIRST WITH THE
CONVECTIVELY INDUCED WAVE MOVING OUT OF COLORADO FROM SOUTHWEST TO
NORTHEAST ACROSS MY ZONES WITH THE BEST CHANCE FOR MEASURABLE
PRECIPITATION IN MY NORTHERN ZONES EARLY. LATER ON MORE CONVECTION
SHOULD DEVELOP ALONG THE SURFACE BOUNDARY ALONG AND SOUTH OF THE
KANSAS OKLAHOMA BORDER AND CURVING NORTHWEST INTO COLORADO. THE
STRENGTHENING UPSLOPE FLOW IN THE BOUNDARY LAYER SUGGESTS THAT
AN MCS SHOULD FORM IN CENTRAL COLORADO LATER TONIGHT AND THEN WORK
ITS WAY SOUTHEAST ALONG THE LOW LEVEL BAROCLINIC ZONE. TIMING IS
DIFFICULT BUT WILL GUESS THAT MY CENTRAL ZONES WILL SEE LITTLE
PRECIPITATION UNTIL MORNING. AS THE MCS TRAVERSES SOUTHWEST KANSAS
THURSDAY, MOST AREAS WILL MEASURE SIGNIFICANT PRECIPITATION WITH
SOME LOCALLY HEAVY RAINS POSSIBLE. THIS SYSTEM SHOULD REINFORCE THE
SURFACE BOUNDARY AGAIN WITH COLD OUTFLOW.

THINGS ARE LESS CLEAR CUT FOR TOMORROW NIGHT. THE MODEL SYNOPTIC
SCALE FORECASTS AGREE ON LIFTING THE CLOSED LOW OUT OF THE DESERT
SOUTHWEST AND CATCHING IT UP IN THE FLOW DURING THE DAY TOMORROW.
AS THIS FEATURE MOVES OUT OF THE ROCKIES INTO THE CENTRAL PLAINS ON
THURSDAY NIGHT, IT WILL PRODUCE A DEEPENING LEE CYCLONE THUS THE
STRENGTHENING BOUNDARY LAYER SOUTHERLY FLOW IN THE SOUTHERN PLAINS
WILL ENCOUNTER THE OUTFLOW REINFORCED SURFACE BOUNDARY BY THURSDAY
EVENING OVER THE CENTRAL HIGH PLAINS. OF THE MODEL FORECASTS, ONLY
THE ETA/MESOETA AND THE RUC40 KEEP THE SURFACE BOUNDARY FAR ENOUGH
SOUTH TO PRODUCE CONVECTION OVER MY ZONES WITH THIS FEATURE SO WILL
GO WITH LARGER POPS THAN THE FWC AND MAV MOS AS A NEW MCS DEVELOPS
SOMEWHERE OVER THE CENTRAL HIGH PLAINS AND AT LEAST PART OF IT MOVES
THROUGH MY ZONES. LATER SHIFTS WILL HAVE TO WORRY ABOUT POSSIBLE
FLASH FLOOD WATCHES FOR LATE THURSDAY NIGHT INTO FRIDAY WITH THIS
FEATURE.

FOR TEMPERATURES, WILL STAY CLOSER TO THE COOLER AVN MOS FOR THE
REASONS STATED ABOVE ABOUT THE FRONTAL POSITION.

EXTENDED DISCUSSION...
MODEL SOLUTIONS CONTINUE TO TREND TOWARD A MORE AMPLIFIED PATTERN AS
UPPER TROF NOW ENTERING GULF OF ALASKA DEEPENS OVER THE WESTERN
CONUS DURING THE WEEKEND AND THE UPPER RIDGE REGAINS CONTROL OF THE
CENTRAL PLAINS BY THE BEGINNING OF THE WEEK. FAVORING THE MORE
AMPLIFIED SOLUTIONS, SHOULD SEE THE FRONT SURGE NORTH A BIT FASTER
AND END THE PRECIPITATION CHANCES EARLIER THAN THE PREVIOUS
FORECAST. THROUGH SUNDAY HOWEVER, AS THE FRONT LINGERS AND WITH
UPPER DISTURBANCES PERHAPS STILL CROSSING THE HIGH PLAINS, THE
THREAT FOR THUNDERSTORMS MAINLY IN THE 22Z-15Z TIME FRAME WILL
PERSIST AND KEEP HIGHS AT TO BELOW NORMAL. DEPENDING ON JUST WHERE
THE UPPER HIGH CENTERS ITSELF, A SOMEWHAT SOUTHWESTERLY FLOW MAY
DEVELOP EARLY NEXT WEEK AND IT IS CONCEIVABLE THAT SOME MID LEVEL
MOISTURE AND WEEK DISTURBANCES MAY TRY TO WORK THEIR WAY BACK OVER
THE REGION BUT WILL PLAY FOR SUBSIDENCE TO PREVAIL OVERALL ALONG
WITH HOT TEMPERATURES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 069/086 069/086 065 4+6
GCK 067/084 067/088 067 4+6
EHA 068/089 067/089 067 8+6
LBL 069/088 068/089 068 8+6
HYS 069/078 068/083 068 866
P28 074/094 074/092 072 6+6

.DDC...NONE.

JOHNSON/POAGE

In the hours before

Local storm report, Jul 25, 10:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
1012 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    3NE HARDTNER              KS   WIND DAMAGE
07/25/01   BARBER                         A POLE BARN, 40 FT BY                                          A POLE BARN, ROUGHLY 40 FT
                                          30 FT, WAS BLOWN O9NTO
                                          THE HIGHWAY. REPORTED BY
                                          LAW ENFORCEMENT.

MB/JF/FK

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.